Montana, 2016Winter Storm in Montana, November 16 to 18, 2016
November 16 to 18, 2016 · NWS BYZ · 4 events in 4 counties and zones
A cold front moved across the Billings Forecast Area during the late afternoon into the evening hours on the 16th. This resulted in a cold, moist easterly upslope flow over the Beartooth/Absaroka Mountains and adjacent foothills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Billings Forecast Area during the late afternoon into the evening hours on the 16th. This resulted in a cold, moist easterly upslope flow over the Beartooth/Absaroka Mountains and adjacent foothills. At the same time, an upper low moved across southern Wyoming providing additional upslope flow to the mountain locations. As a result, significant snow accumulations occurred over the Beartooth/Absaroka Mountains and adjacent foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 16, 10:07 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Nov 16, 10:07 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1007 AM MST Wed Nov 16 2016
.UPDATE...
Based on early 12z guidance, we increased snowfall values for
locations south of a Livingston-Billings-Ekalaka line about 1-2
inches. Most recent model guidance suggests a west-east oriented
zone of ascent will form a little further north than previously
forecast. The shortwave to our north will turn winds northeasterly
over the next 12-18 hours and good upper level support will move
into the forecast area from the south tonight. Further shifts
north in the model guidance could bring additional snowfall
further north so make sure to stay updated.
Based on the northward shift, and accounting for any further
shifts north in later model runs, we went ahead and expanded
winter weather advisories in our southwest zones and our eastern
zones. Please refer to http://www.weather.gov/billings for the
exact location of these advisories. These advisories do not
include Billings at this time.
Last change involved moving up the start time for the Winter Storm
Warning over the Beartooth Mountains as some locations near Cooke
City and surrounding mountains have already seen 4-8 inches of
snow with more expected through today and overnight. The current
winter storm warning for the BigHorn Mountains, Sheridan
Foothills, and Red Lodge remains unchanged as snowfall is still expected
to intensify later this evening. Dobbs
&&
.SHORT TERM...valid for Tdy and Thu...
Models have basically stabilized on storm track tonight through
Thursday night and on position of surface flow development (SE
Colorado by Thursday morning). However, QPF progs and strength of
upward motion this far north of system core are still somewhat in
question. Mountains and nearby foothills still appear to be
primary recipient of any heavy snow. Upslope along north facing
slopes of Beartooths and BigHorns looks pretty steady and deep
late evening through Thursday morning. Based on this we have
upgraded the previous watches to Winter Storm Warnings. Due to
concern for travel along I-90 from the Wyoming Border to Crow
Agency, we have also issued a Winter Weather Advisory for Southern
Big Horn County in Montana. I suspect heaviest snowfall in these
areas generally from about 3 AM to 10 AM.
We have not made any notable changes to the previous forecast
package. PoP's have been bumped up to 90-100 percent for many
mountain and foothill locations for later tonight and Thursday
morning. We still see a weak cool front move through this morning
to limit our highs today, but main push of colder air is still
later this evening. The timing of the cold air has been rather
locked on to this for several model cycles now.
Thursday morning/evening commutes will see winter driving for
southern half of our CWA. I-90 around Sheridan to Piney Creek area
in Wyoming has the potential to be severe. Cross Sections here
show period of decent upper divergence/lower convergence late
tonight along with deepening upslope.
For plains locations north of the higher terrain, snow amounts
are expected to be lower as some drier air over northern Montana
filters into area and other locations in southeast montana. These
areas will likely only see 1-2 inches of snow. That said, I am
still concerned about the corridor from Columbus to Livingston.
Models try to hint at an extended area of convergence into this
area which has a history of sneaking up on us. However, we are
hesitant right now to go with any highlights this far north off
the steeper terrain due to the storms core being so far south. We
will hold off on any highlight here for now and let the day crew
take another look.
Conditions improve in the plains by Thursday morning but weak
surface convergence in locations west of Billings, and continuing
upslope along the mountain foothills, may allow some snow to
linger through the afternoon. By late afternoon drier air, and
decreasing upper level support, will help conditions quickly
improve across the region. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Little in the way of changes for the extended forecast period. An
upper level ridge will build over the region...and dominate the
pattern through this weekend...bringing a return to warmer and
drier conditions. Expect to see temps return to the 50s by Sunday.
Models vary a bit on how Pacific shortwaves impact the
flow...bringing zonal to slightly southwesterly flow...but
generally indicate ISOLD to SCT showers Monday and Tuesday.
Ridging returns to the region by Wednesday morning...and dry
conditions return once again.
Above normal temps are expected for Sunday through the the end of
the forecast period.
Finally...the period of zonal flow as shortwaves flatten ridge
point to an increase in gap wind potential. AAG
&&
.AVIATION...
Scattered showers will impact the lower elevations today with
local MVFR along the foothills. A developing storm system will
bring rain to snow and deteriorating flight conditions to a large
area from KLVM-KBIL-KSHR tonight into Thursday. Expect IFR or
less in these areas. Mountains will be frequently obscured today,
and completely obscured in snow tonight. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 050 028/035 019/034 019/041 031/053 033/053 034/048
3/W 65/S 21/B 00/B 01/B 11/B 22/W
LVM 046 026/033 017/037 022/043 034/055 034/050 034/046
5/W 75/S 21/B 00/N 01/N 22/W 22/W
HDN 052 026/037 019/037 017/043 024/055 025/056 026/050
3/W 45/S 21/B 00/B 00/B 11/B 22/W
MLS 054 028/039 021/039 020/041 025/054 027/055 030/048
1/E 22/S 10/B 00/B 00/B 01/B 22/W
4BQ 053 027/036 017/036 012/040 021/052 023/054 026/047
1/E 45/S 10/B 00/B 00/B 01/B 22/W
BHK 053 026/036 017/034 015/038 022/048 024/050 027/046
1/E 23/S 10/B 00/B 00/B 01/B 12/W
SHR 050 023/032 014/033 009/040 024/053 026/054 024/048
3/W 89/S 21/B 00/B 00/B 11/B 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to
midnight MST Thursday night FOR ZONES 34-36>39-41-58-66.
Winter Storm Warning in effect from 6 PM this evening to
midnight MST Thursday night FOR ZONE 56.
Winter Storm Warning in effect until midnight MST Thursday
night FOR ZONE 67.
WY...Winter Storm Warning in effect from 6 PM this evening to
midnight MST Thursday night FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Nov 16, 4:55 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
455 AM MST WED NOV 16 2016
MTZ028>042-056>058-063>068-WYZ098-099-171200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
455 AM MST WED NOV 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
* POTENTIAL IMPACTS: DRAMATIC WEATHER CHANGE TO WINTRY CONDITIONS
COULD AFFECT TRAVEL TONIGHT THROUGH THURSDAY NIGHT...ESPECIALLY
FOR THE THURSDAY MORNING COMMUTE AT MANY LOCATIONS INCLUDING
BILLINGS.
* TEMPERATURES: TEENS AND 20S AT NIGHT AND 30S DURING THE DAY.
* SNOW: HEAVY SNOW OVER THE HIGHER TERRAIN...MAINLY ALONG NORTH
FACING SLOPES. SOME LIGHTER AMOUNTS ARE POSSIBLE AT LOWER
ELEVATIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.
&&
In the hours before
Local storm report, Nov 16, 10:10 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1010 AM MST WED NOV 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 ESE LIVINGSTON 45.64N 110.43W
11/16/2016 M1.2 INCH PARK MT COCORAHS
0100 AM SNOW 17 SE BURGESS JUNCTION 44.57N 107.30W
11/16/2016 M2.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 21 SE BURGESS JUNCTION 44.58N 107.20W
11/16/2016 M1.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 26 ESE EMIGRANT 45.22N 110.24W
11/16/2016 M1.0 INCH PARK MT MESONET
0100 AM SNOW 2 N COOKE CITY 45.05N 109.94W
11/16/2016 M2.0 INCH PARK MT MESONET
0100 AM SNOW 3 N COOKE CITY 45.06N 109.95W
11/16/2016 M3.0 INCH PARK MT MESONET
0100 AM SNOW 13 ENE WILSALL 46.09N 110.43W
11/16/2016 M3.0 INCH PARK MT MESONET
&&
LDWinter Storm, Red Lodge Foothills
- When
- November 16, 3:00 PM MST to November 18, 12:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 13 inches were reported across the area.
Winter Storm, Eastern Carbon
- When
- November 16, 4:00 PM MST to November 17, 12:00 PM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around 10 inches were reported near Joliet and west of Bridger.
Winter Storm, Absarokee / Beartooth Mountains
- When
- November 16, 5:00 PM MST to November 17, 7:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels reported around 12 inches of snow.
Winter Storm, Northern Stillwater
- When
- November 16, 7:10 PM MST to November 17, 12:16 PM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 7 inches were reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kentucky, November 16, 20161 death · 20 injured · 1 event
- Coastal Flood in Maine, November 16, 2016$20,000 · 2 events
- High Wind and Strong Wind in California, November 16, 2016$16,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Nevada, November 16, 2016$15,000 · 53 kt wind · 3 events
- Coastal Flood in New Hampshire, November 16, 2016$15,000 · 1 event
- High Wind in California, November 16, 201679 kt wind · 9 events
- Winter Storm and Winter Weather in Wyoming, November 16 to 17, 20169 events
- High Wind and Strong Wind in Utah, November 16 to 17, 2016$5,000 · 53 kt wind · 3 events
- Winter Weather in Utah, November 16 to 17, 20163 events
- Winter Storm in Montana, November 16, 20162 events
- Winter Storm in Wyoming, November 16 to 17, 20162 events
- Frost and Freeze in California, November 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660847, 660844, 660846, 660843.